Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 8, NWS Grand Rapids, MI

July 28, 1999Clare County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 28, 1999, 5:08 PM EDT for Clare County, Michigan. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 1999, 5:08 PM EDT (21:08 UTC)
Expired
Jul 28, 1999, 5:45 PM EDT
In force
37 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 89 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:30 PM EDTHail 1Harrison, MI3/4" to 1" diameter hail was observed in Harrison and Leota.
Jul 28, 5:45 PM EDTHail 0.75Gladwin, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 282109 RRA
TORGRR
MIC035-282145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT WED JUL 28 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 2 MILES EAST OF LEOTA...OR ABOUT 23 MILES NORTH OF CLARE...
  MOVING SOUTHEAST AT 30 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4426 8488 4410 8500 4387 8448 4406 8432

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 28, 3:30 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT WED JUL 28 1999

...MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL FOR THIS
THIS EVENING AND OVERNIGHT...

.TONIGHT...
HIGH PRESSURE CONTINUES OVER THE CENTRAL US PUTTING GREAT LAKES
REGION IN A NW FLOW AROUND PERIMETER ALLOWING SYSTEMS TO SLIDE SE
INTO FA. LATEST WV IMAGERY SHOWS DRYING AT THE MID LEVELS WITH A
SERIES OF VORTS RIDDING ALONG UPPER LEVEL JET EFFECTING OUR WEATHER
AS EARLY AS 19 OR 20Z AS SUGGESTED BY THE ETA WHICH INITIALIZED
NICELY IN RELATION TO VORTS REPRESENTED ON WV. CURRENT SURFACE
ANALYSIS SHOWS WARM FRONT THROUGH CWA AT 3PM AS EVIDENT BY DEWPOINTS
RETURNING INTO THE THE UPPER 60S TO LOWER 70. ASSOCIATED TROF MOVING
INTO NRN MICH EXTENDING BACK INTO WI AND PROGGED TO REACH WRN MICH
CLOSER TO 23Z...BY BOTH THE NGM AND ETA MODELS.  DESPITE TIMING OF
FRONT SW LOWER MI ALREADY UNSTABLE WITH CAPES ABV 4500 J/KG AND LIS
GREATER THAN -10. SOME CONVECTION TRIED TO FIRE LAKE BREEZE NEAR
KSBN...ALTHOUGH LOOKING FOR BEST CHANCE OF THUNDERSTORMS DEVELOPMENT
CLOSER TO FROPA.  WITH ALL THIS INSTABILITY...NOT TO MENTION THE
GOOD SHEAR OVER GREAT LAKES REGION...ANY TS DEVELOPMENT COULD REACH
SEVERE LEVELS CLOSER TO ARRIVAL OF FRONT.

.THURSDAY AND THURSDAY NIGHT...
AS FOR THURSDAY LOOKS LIKE ANOTHER REPEAT WITH A FRONTAL SYSTEM
MOVING OVER FA LATE IN THE DAY AND EXTENDING OUT OVER CENTRAL MICH
AFTER 06Z.  WITH ALREADY HIGH DEW POINT AND ANOTHER APPROACHING FRONT
ITS HARD TO REMOVE ANY CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
UNSTABLE ATMOSPHERE ALREADY IN PLACE. THE DIFFERENCE FROM TODAY IS
THE LACK OF UPPER LEVEL SUPPORT.  ALTHOUGH THIS SFC FRONT APPEARS
MORE ORGANIZED AS IT MOVES OVER FA WITHOUT DEPTH...OR UPPER LEVEL
SUPPORT...IT WILL BE HARDER TO FIRE THUNDERSTORMS.

MOS GUIDANCE BACKED DOWN FROM 99 TO 96 DEGREES FOR GRR WHICH MAY
STILL BE TO HIGH.  WILL BACK OFF SLIGHTLY ON TEMP TO AROUND OR LOWER
90S.  WITH THESE TEMPS AND RELATIVELY HIGH DEW POINTS 92/70 WOULD
PRODUCT A HEAT INDEX NEAR 100...SO REGARDLESS THURSDAY WILL BE A HOT
ONE.

.FRIDAY...
LOOKS LIKE A BREAK IN THE PATTERN FOR FRIDAY AS MODELS CONTINUE SHOW
HIGH OVER CENTRAL AMPLIFYING OVER MICH.  THIS WILL KEEP ANY SYSTEMS
AWAY FROM MICH...THUS A DRY FORECAST.  HIGH TEMPS SHOULD CONTINUED IN
THE LOWER AND REACHING INTO THE MID 90 FOR AREAS AROUND CWA.

MCINERNEY

.IN THE EXTENDED...
FLOW ALOFT BEGINS TO BECOME A BIT MORE ZONAL ACRS THE
REGION...AS SHORTWAVE ENERGY MOVES ACROSS SOUTHERN CANADA WHICH IN
TURN DAMPENS THE RIDGING SOMEWHAT. MAIN WX PLAYER IN THE EXTENDED IS
SHORTWAVE THAT SWINGS THROUGH THE NRN GRT LKS ON SATURDAY WHICH
PUSHES A COLD FRONT THROUGH THE FCST AREA ON SATURDAY AS WELL.
RIDGING BUILDS INTO THE AREA BEHIND THE FRONT FOR SUNDAY AND
MONDAY...WHICH WILL PROVIDE COOLER AND LESS HUMID CONDITIONS.

DUKESHERER

.GRR...NONE.

In the hours before

Special weather statement, Jul 28, 12:01 PM EDT, 5 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1201 PM EDT WED JUL 28 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST
QUARTER OF LOWER MICHIGAN TODAY AND TONIGHT AS WARM MOIST AIR RETURNS TO
THE REGION.  THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO
BE POSSIBLE.

DISCUSSION...

A WARM FRONT MOVING THROUGH SOUTHWEST LOWER MICHIGAN THIS AFTERNOON
WILL CONTINUE TO LIFT SLOWLY NORTH TODAY.  WARM MOIST AIR WILL
RETURN TO SOUTHWEST MICHIGAN AS THIS FRONT LIFTS NORTH.  AN UPPER
LEVEL RIDGE OVER THE CENTRAL ROCKIES WILL KEEP A FAST NORTHWEST FLOW
ALOFT OVER THE GREAT LAKES.  IN THE THIS FAST FLOW AN UPPER LEVEL
DISTURBANCE OVER NORTHWEST WISCONSIN AT MIDDAY WILL MOVE SOUTHEAST
TOWARDS MICHIGAN THIS AFTERNOON. AS THIS DISTURBANCE INTERACTS WITH
THE INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS WISCONSIN AND
LOWER MICHIGAN THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE STRONG
MID AND UPPER LEVEL WINDS WILL INTERACT WITH THESE THUNDERSTORMS AND
SOME STORMS MAY BECOME SEVERE. THERE IS THE CHANCE THAT STORMS TO
THE WEST WILL ORGANIZE INTO A SQUALL LINE WHICH WOULD MOVE ACROSS
SOUTHWEST MICHIGAN TONIGHT. THE PRIMARY THREAT FROM ANY
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER
WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND TONIGHT IN SOUTHWEST LOWER MICHIGAN.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

HAZARDS...THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MICHIGAN ON THURSDAY.  THE PRIMARY THREAT FROM THESE STORMS
WOULD BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES
KEEPING A FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION ON
THURSDAY.  WITH A MOIST UNSTABLE AIRMASS IN PLACE AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVING THROUGH THE GREAT LAKES THERE WILL BE
THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND
LARGE HAIL ON THURSDAY.  IT WILL ALSO BE HOT AND HUMID ACROSS
SOUTHWEST MICHIGAN ON THURSDAY WITH HEAT INDICES APPROACHING 100
DEGREES IN SOME AREAS.  ALTHOUGH IT WILL REMAIN WARM THROUGH THE
WEEKEND AND THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AND
SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
Special weather statement, Jul 28, 12:01 PM EDT, 5 hours 7 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-291200-

HAZARDOUS WEATHER POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1201 PM EDT WED JUL 28 1999

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

HAZARDS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHWEST
QUARTER OF LOWER MICHIGAN TODAY AND TONIGHT AS WARM MOIST AIR RETURNS TO
THE REGION.  THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER WILL ALSO
BE POSSIBLE.

DISCUSSION...

A WARM FRONT MOVING THROUGH SOUTHWEST LOWER MICHIGAN THIS AFTERNOON
WILL CONTINUE TO LIFT SLOWLY NORTH TODAY.  WARM MOIST AIR WILL
RETURN TO SOUTHWEST MICHIGAN AS THIS FRONT LIFTS NORTH.  AN UPPER
LEVEL RIDGE OVER THE CENTRAL ROCKIES WILL KEEP A FAST NORTHWEST FLOW
ALOFT OVER THE GREAT LAKES.  IN THE THIS FAST FLOW AN UPPER LEVEL
DISTURBANCE OVER NORTHWEST WISCONSIN AT MIDDAY WILL MOVE SOUTHEAST
TOWARDS MICHIGAN THIS AFTERNOON. AS THIS DISTURBANCE INTERACTS WITH
THE INCREASINGLY MOIST AND UNSTABLE AIRMASS ACROSS WISCONSIN AND
LOWER MICHIGAN THUNDERSTORMS ARE EXPECTED TO DEVELOP.  THE STRONG
MID AND UPPER LEVEL WINDS WILL INTERACT WITH THESE THUNDERSTORMS AND
SOME STORMS MAY BECOME SEVERE. THERE IS THE CHANCE THAT STORMS TO
THE WEST WILL ORGANIZE INTO A SQUALL LINE WHICH WOULD MOVE ACROSS
SOUTHWEST MICHIGAN TONIGHT. THE PRIMARY THREAT FROM ANY
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH ALTHOUGH LARGE HAIL GREATER THAN 1 INCH IN DIAMETER
WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND TONIGHT IN SOUTHWEST LOWER MICHIGAN.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

HAZARDS...THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS
SOUTHWEST MICHIGAN ON THURSDAY.  THE PRIMARY THREAT FROM THESE STORMS
WOULD BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES
KEEPING A FAST NORTHWEST FLOW OVER THE GREAT LAKES REGION ON
THURSDAY.  WITH A MOIST UNSTABLE AIRMASS IN PLACE AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVING THROUGH THE GREAT LAKES THERE WILL BE
THE POTENTIAL FOR SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AND
LARGE HAIL ON THURSDAY.  IT WILL ALSO BE HOT AND HUMID ACROSS
SOUTHWEST MICHIGAN ON THURSDAY WITH HEAT INDICES APPROACHING 100
DEGREES IN SOME AREAS.  ALTHOUGH IT WILL REMAIN WARM THROUGH THE
WEEKEND AND THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AND
SUNDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
Special weather statement, Jul 28, 4:27 PM EDT, 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED JUL 28 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING WATERS OF AFFECTED LAKESHORE
COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 28, 4:27 PM EDT, 41 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED JUL 28 1999

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING WATERS OF AFFECTED LAKESHORE
COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:05 PM EDTSevere Thunderstorm WarningGRRClare30 min
Jul 28, 7:47 PM EDTSevere Thunderstorm WarningGRROttawa43 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.